Monday Pharmaceutical Mystery: May 13

MAY 13, 2019

JK is a male, age 62 years, in good health. He recently started to take travoprost (Travatan Z, Alcon) 0.004% ophthalmic solution for glaucoma, 1 drop in each eye every evening. JK takes a store brand multivitamin daily, and no other maintenance prescription medications.

While picking up his supply of OTC vitamins, JK asks you if the multivitamins can cause stomach issues. Upon further discussion with the patient, he tells you that he has been experiencing heartburn, nausea, and constipation. There have been no other changes in his diet or routine, and he has been taking this particular vitamin for at least 10 years.
 

Mystery: What is causing JK to have gastrointestinal issues, despite no other change in medications, diet, or routine?

 

Solution: Travoprost has been reported to cause dyspepsia or gastrointestinal disorder in 1% to 5% of patients in clinical studies. Other uncommon nonocular side effects of travoprost include allergy, angina, anxiety, arthritis, back pain, bradycardia, bronchitis, chest pain, cold/flu syndrome, depression, headache, increased cholesterol, hypertension or hypotension, infection, pain, prostate disorder, sinusitis, and urinary incontinence/urinary tract infections.1

A JAMA Ophthalmology article mentions that prostaglandin analogues, such as travoprost, are the first choice in glaucoma treatment.2They work by increasing the outflow of intraocular fluid from the eye and lowering the intraocular pressure. One reason for the popularity of prostaglandin analogues is because of the limited systemic adverse effects.

Although the Travatan package insert lists the GI side effects mentioned above,1 latanoprost (Xalatan, Pfizer), bimatoprost (Lumigan, Allergan), and tafluprost (Zioptan, Akorn), also in the prostaglandin analogue class, do not list GI side effects. However, a few reported case studies showed that patients who had used latanoprost experienced GI effects,2 therefore, any patient who mentions GI upset and is taking a prostaglandin analogue should be evaluated for a correlation between the 2.

JK should speak to his ophthalmologist immediately about changing his glaucoma medication, if possible.

 

References

  1. Travatan Z Package Insert:  https://www.pharma.us.novartis.com/sites/www.pharma.us.novartis.com/files/travatan_z.pdf Accessed May 10, 2019

  2. Papachristou G, Ritch R, Liebmann J. JAMA Ophthalmology: Small Case Series: Gastrointestinal Adverse Effects of Prostaglandin Analogues.  Arch Ophthalmol. 2008;126(5):732-733. doi:10.1001/archopht.126.5.732 https://jamanetwork.com/journals/jamaophthalmology/fullarticle/420543 Accessed May 10, 2019



Karen Berger, PharmD
Karen Berger, PharmD
Karen Berger, PharmD, graduated from the University of Pittsburgh School of Pharmacy in 2001. She has worked in community pharmacies for over 17 years as a Pharmacist in Charge, staff, and floater pharmacist for a large chain. Currently, she is a pharmacist at an independent pharmacy in Northern NJ. She can be reached at karenmichelleberger@gmail.com
SHARE THIS
5